New Study Finds...5 Things You Can Do to Keep it Together

  • "Did you hear about that study? You know, the one that says if you take Atrovent or Spiriva, you're more likely to have a heart attack or stroke? I don't know about you, but I've got enough trouble with my breathing, and I don't need anything else to happen. I'm going to stop taking it today!"


    Sound familiar? We've all been at the coffee shop or in line at the grocery store and overheard somebody say something like this. In fact, chances are, it's been experienced by you, or someone close to you.


    Whenever alarming results of a medical research study are released, there's a lot of buzz. We see a television news report or read something in the newspaper or online and say, "Hey, I take that medication. Should I be worried? Is it going to kill me? Should I stop taking it?"

    Add This Infographic to Your Website or Blog With This Code:


    As a person with a chronic disease and a consumer of pharmaceutical products that are supposed to help you and not hurt you, what are you supposed to do? In this article we're going to talk a little bit about the above study, then we're going to look at some tips in general on how you can stay calm and correctly informed when disturbing results of medical studies hit the news.


    Do Atrovent and Spiriva cause Cardiovascular Death?


    We're talking about the study by conducted by Singh and colleagues (JAMA, September 24, 2008) concluding that the use of inhaled Atrovent (ipratropium bromide) and Spiriva (tiotropium bromide) was associated with a significant increase in risk of cardiovascular death. Wow, that sure does sound scary!


    But let's not get too excited just yet. Further findings of that study, cited in an article by by Peggy Peck, Executive Editor, MedPage Today (September 16, 2008) and reviewed by Dori F. Zaleznik, MD; Associate Clinical Professor of Medicine, Harvard Medical School says, "...the increased cardiovascular mortality risk seen with ipratropium "may be lessened by the concomitant [at the same time] use of inhaled corticosteroids...Long-acting beta agonists [such as Serevent] were also associated with reduced risk of...mortality and a non-significant trend toward a decreased risk of cardiovascular death."


    It was further noted that the study had several limitations, including its observational design and the lack of data on severity of COPD, an unmeasured confounder that "could have also reduced the association between ipratropium and... mortality."


    Additionally, the authors did not ascertain smoking status and they said the study might be underpowered for some of the cause-specific mortality analyses. Finally, it was noted that the results were most applicable "to men with recently diagnosed COPD and may not apply to patients with more severe disease or to women."


    In conclusion, it was cautioned, "given the risk observed in our study and in previous studies of ipratropium, caution is warranted in the use of ipratropium alone in patients with recently diagnosed COPD."

    Response from the manufacturer

    The manufacturers of Atrovent and Spiriva (Pfizer and Boehringer Ingelheim) sprang to the defense of their products - as well they should - stating, "We have disclosed to regulatory authorities worldwide...information, which is part of a very robust analysis of all...trials...Patients and physicians can be confident that Spiriva is a safe and effective medication. In clinical trials and since its introduction, we have collected extensive safety data adding up to an exposure of more than 10 million patient years."


    Add This Infographic to Your Website or Blog With This Code:

    Keep in mind, also, that many medications are used widely for years in Europe and other regions of the world before they are FDA approved for use in the United States. I don't know about you, but in looking over the above information, I'd say there's enough doubt about the overall negative impact of Atrovent and Spiriva on most people with COPD.

    Five Things to do When Alarming Results Hit the News


    Now, here are a few tips for keeping your cool, while maintaining your health, the next time you see or hear the results of a troubling medical research study about a medication you're on.


    1. Stay calm. Don't panic. You're on your medicines for a reason, and that's because your doctor who has examined you and knows you, feels it's best for you. Stick with your current medication schedule for now.


    2. Go to the experts. Visit the website or call the headquarters of the major organization that provides information and resources for your specific disease. For example, if it is a lung medication in question, go the American Lung Association website, or the leading lung health organization in your country or region. The leadership there should quickly post information responding to these concerns.


    3. Contact your local program. If you are involved (and I hope you are!) in a local program linking you to regular medical support, such as Pulmonary or Cardiac Rehabilitation, support for Diabetic, or Heart Failure / fluid monitoring, etc., talk to a medical professional at that facility. He or she is especially knowledgeable about your specific medications, will appreciate your concern, and give you general advice about what to do.


    4. Call your doctor. Physician offices are really busy, I know, but they should be prepared to respond to these concerns and tell you if you should continue using your medications or stop taking them.


    5. Think historically. Although medical research is essential, and extremely important for finding cures and improving health overall, the alarming conclusions of some medical research studies are found later to be flawed or applicable to a small number of people taking that medication. Think about the big picture and don't believe everything you hear the minute you hear it!


    So, the next time you're watching the news or you log on your computer and see "Recent Study Reveals Startling Results..." stop and take a deep breath. Before you break into a cold sweat with your meds in one hand and a garbage bag in the other, stay calm and think, and seek solid help from experts and medical professionals who know you.


Published On: October 15, 2008